Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 175, NWS Springfield, MO

May 12, 2002Camden County, Laclede County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2002, 3:08 PM CDT for Camden County, Laclede County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2002, 3:08 PM CDT (20:08 UTC)
Expired
May 12, 2002, 3:45 PM CDT
In force
37 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Camden County, MO, Laclede County, MO

What was reported inside it

TimeReportWhereRemark
May 12, 3:18 PM CDTHail 1.75Eldridge, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 122008
SVRSGF
MOC029-105-122045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LACLEDE COUNTY IN SOUTHWEST MISSOURI
  EASTERN CAMDEN COUNTY IN CENTRAL MISSOURI

* UNTIL 345 PM CDT

* AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 12 MILES NORTHWEST OF LEBANON...AND MOVING NORTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CAMDENTON BY 320 PM CDT.

THE TOWNS OF ELDRIDGE...DECATURVILLE...MONTREAL AND WET GLAIZE ARE
ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3787 9293 3771 9282 3786 9240 3802 9241
          3805 9256 3822 9267

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:01 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 12, 1:01 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 PM CDT SUN MAY 12 2002

LOOKS LIKE ANOTHER BUSY EVENING/NITE COMING ACROSS CWA.  SGF RADAR
SHOWING FAIRLY STRONG TSRA OVER SE KS ATTM...BEHIND THE COLD FRONT.
WAITING FOR SVR TSRA BOX TO COME OUT ANY MINUTE.

CLOUDS COVERS ALL CWA WHICH HAS KEPT TEMPERATURES IN THE LOW 70S TO
MID 60S BEHIND THE FRONT. MAIN PROBLEM IS WHAT TO DO WITH FFA. WILL
KEEP CURRENT THINKING AS PREVIOUS SHIFT AND TRIM OFF THE NWRN ZONES
OF CWA AND PUT A LIKELY POP...BASED ON MESO ETA QPF FIELDS.  WILL
KEEP THE FFA FOR REST OF CWA FOR TONIGHT.  LOOKS LIKE EARLY MORNING
HOURS MOST OF THE UPPER SUPPORT (5H TROF) IS PUSHING EAST OF CWA.

WILL GO WITH BLEND OF ETA/MAV FOR TEMPERATURES.  NICE/MILD/DRY
WEATHER FOR THE REST OF THE FORECAST.

ANOTHER 5H TROF WILL BEGIN TO AFFECT CWA BY END OF NEXT WEEK...MADE
ONLY MINOR CHANGES TO CURRENT EXTENDED.

WILL SEND UPDATED AFD AFTER DETERMINE FFA GOES AND UPDATE ZONES FOR
NEW SVR WEATHER BOX.

SS

In the hours before

Special weather statement, May 12, 1:00 PM CDT, 2 hours 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 12 2002

...HEAVY RAIN POSSIBLE TONIGHT...MAINLY ALONG AND SOUTH OF
INTERSTATE 44...

* HAZARDOUS WEATHER THREAT(S)...

  IN ADDITION TO HEAVY RAIN...LARGE HAIL IS ALSO POSSIBLE.

* THREAT AREAS AND TIMING...

  BEST THREAT OF SEVERE WEATHER AND HEAVY RAIN WILL BE ALONG AND
  SOUTH OF INTERSTATE 44 FROM 6 PM TONIGHT TO 4 AM MONDAY MORNING.

* DISCUSSION...

  A COLD FRONT AND STRONG UPPER LEVEL STORM WILL PUSH ACROSS THE
AREA   TONIGHT...BRINGING ANOTHER ROUND OF MAINLY HEAVY RAIN.  THE
HEAVY    RAIN THAT FELL A FEW DAYS AGO HAS SATURATED THE
GROUND...AND IT      WILL NOT TAKE MUCH RAIN TO CREATE LOCALIZED
FLOODING. LOCATIONS      NORTH OF INTERSTATE 44 CAN EXPECT BETWEEN
ONE HALF TO ONE INCH OF    RAIN...WHILE SOUTH OF INTERSTATE 44...TWO
TO THREE INCHES ARE        POSSIBLE.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE MAIN THREAT BEING
  HEAVY RAIN.

* EXTENDED OUTLOOK...

  MORE RAIN IS EXPECTED BY LATE THURSDAY THROUGH SATURDAY.

SS

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, May 12, 1:16 PM CDT, 1 hour 52 minutes before
MOZ066>071-077>081-088>096-101>104-130000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 288...IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS...
DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...
MCDONALD...NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR...STONE...
TANEY...VERNON...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...JOPLIN...
LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...
OZARK...ROLLA...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

SS
Local storm report, May 12, 2:08 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0207 PM    4 NW LAMAR                MO   1 INCH HAIL
05/12/02   BARTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 12, 2:28 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0136 PM    8 W PITTSBURG             KS   1 INCH HAIL
05/12/02   CRAWFORD                       REPORTED BY PUBLIC.
Local storm report, May 12, 2:39 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    JERICO SPGS               MO   1 INCH HAIL
05/12/02   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:33 PM CDTSevere Thunderstorm WarningSGFBarton42 min
May 12, 1:59 PM CDTSevere Thunderstorm WarningSGFCedar46 min
May 12, 2:14 PM CDTSevere Thunderstorm WarningSGFBarton16 min
May 12, 2:26 PM CDTFlash Flood WarningSGFBarton6 hr
May 12, 2:36 PM CDTFlash Flood WarningSGFCedar6 hr
May 12, 2:42 PM CDTSevere Thunderstorm WarningSGFCedar33 min
May 12, 2:51 PM CDTFlash Flood WarningSGFPolk6 hr
May 12, 3:32 PM CDTSevere Thunderstorm WarningSGFDade43 min
May 12, 3:34 PM CDTSevere Thunderstorm WarningSGFBenton41 min
May 12, 3:45 PM CDTSevere Thunderstorm WarningSGFCamden, Pulaski45 min
May 12, 3:51 PM CDTFlash Flood WarningSGFCamden, Dallas6 hr
May 12, 4:02 PM CDTSevere Thunderstorm WarningSGFDallas, Polk43 min
May 12, 4:19 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps41 min
May 12, 4:24 PM CDTSevere Thunderstorm WarningSGFLaclede51 min
May 12, 4:27 PM CDTSevere Thunderstorm WarningSGFWebster48 min
May 12, 4:31 PM CDTFlash Flood WarningSGFDade3 hr
May 12, 4:33 PM CDTFlash Flood WarningSGFLaclede, Pulaski3 hr
May 12, 4:35 PM CDTSevere Thunderstorm WarningSGFWright40 min
May 12, 4:46 PM CDTSevere Thunderstorm WarningSGFPulaski, Texas44 min
May 12, 4:58 PM CDTFlash Flood WarningSGFPhelps3 hr
May 12, 5:06 PM CDTSevere Thunderstorm WarningSGFDent, Phelps39 min
May 12, 5:25 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence50 min
May 12, 5:26 PM CDTFlash Flood WarningSGFJasper, McDonald, Newton3 hr
May 12, 5:48 PM CDTFlash Flood WarningSGFTexas, Wright3 hr
May 12, 5:48 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas42 min
May 12, 6:00 PM CDTFlash Flood WarningSGFDent3 hr
May 12, 6:20 PM CDTSevere Thunderstorm WarningSGFHickory, St. Clair40 min
May 12, 6:27 PM CDTFlash Flood WarningSGFHickory3 hr
May 12, 6:40 PM CDTFlash Flood WarningSGFMaries, Miller3 hr
May 12, 6:52 PM CDTSevere Thunderstorm WarningSGFDade, Jasper38 min
May 12, 6:57 PM CDTFlash Flood WarningSGFVernon3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.